Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Pueblo, CO

February 20, 20249 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Feb 20, 2024, 2:47 PM MST for 9 counties in Colorado. It took effect at Feb 21, 2024, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2024, 2:47 PM MST (21:47 UTC)
In effect from
Feb 21, 2024, 10:00 AM MST
Expired
Feb 21, 2024, 6:00 PM MST
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS85 KPUB 202147
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
247 PM MST Tue Feb 20 2024

COZ228>230-232-233-211400-
/O.UPG.KPUB.FW.A.0001.240221T1800Z-240222T0100Z/
/O.NEW.KPUB.FW.W.0001.240221T1700Z-240222T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
247 PM MST Tue Feb 20 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
228, 229, 230, 232, AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 6 PM MST Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 228, 229, 230, 232 and 233.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ227-235>237-211400-
/O.NEW.KPUB.FW.W.0001.240221T1700Z-240222T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
247 PM MST Tue Feb 20 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
227, 235, 236, AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 6 PM MST Wednesday.

* Affected Area...Fire Weather Zones 227, 235, 236 and 237.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
577 
WWUS85 KPUB 211102
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
402 AM MST Wed Feb 21 2024

COZ226-231-220100-
/O.EXA.KPUB.FW.W.0001.240221T1700Z-240222T0100Z/
Northern El Paso County Including Monument and Black Forest-
Crowley County Including Ordway-
402 AM MST Wed Feb 21 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR FIRE WEATHER ZONES 226 AND 231...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 10 AM this morning to 6 PM MST this evening.

* Affected Area...Fire Weather Zones 226 and 231.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ227>230-232-233-235>237-220100-
/O.CON.KPUB.FW.W.0001.240221T1700Z-240222T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
402 AM MST Wed Feb 21 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING FOR FIRE WEATHER ZONES 227, 228, 229, 230, 
232, 233, 235, 236, AND 237...

* Affected Area...Fire Weather Zones 227, 228, 229, 230, 232, 
  233, 235, 236 and 237.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
893 
WWUS85 KPUB 212152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MST Wed Feb 21 2024

COZ226>233-235>237-220100-
/O.CON.KPUB.FW.W.0001.000000T0000Z-240222T0100Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
252 PM MST Wed Feb 21 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR FIRE WEATHER ZONES 226...227...228...229...230...231...232...
233...235...236 and 237...

* Affected Area...Fire Weather Zones 226, 227, 228, 229, 230, 
  231, 232, 233, 235, 236 and 237.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
576 
WWUS85 KPUB 220050
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
550 PM MST Wed Feb 21 2024

COZ226>233-235>237-220200-
/O.EXP.KPUB.FW.W.0001.000000T0000Z-240222T0100Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
550 PM MST Wed Feb 21 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR  
FIRE WEATHER ZONES 226, 227, 228, 229, 230, 231, 232, 233, 235, 
236, AND 237...

Relative humidity will slowly rise and winds will gradually 
decrease through the remainder of the evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Feb 20, 10:11 AM MST, 4 hours 36 minutes earlier. Its key messages:

  • Periodic light snow showers with minor snow accumulations are expected across the Continental Divide through Thursday night.
  • Above normal temperatures with dry and breezy conditions are expected across the area today and Wednesday.
  • Spotty near critical fire weather conditions over the far southern I-25 corridor today, with possible critical fire weather conditions over the southeast plains on Wednesday. Fire Weather Watch in effect Wednesday.
Area forecast discussion, Feb 20, 10:11 AM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1011 AM MST Tue Feb 20 2024

.KEY MESSAGES...

- Periodic light snow showers with minor snow accumulations are
  expected across the Continental Divide through Thursday
  night.

- Above normal temperatures with dry and breezy conditions are
  expected across the area today and Wednesday.

- Spotty near critical fire weather conditions over the far
  southern I-25 corridor today, with possible critical fire
  weather conditions over the southeast plains on Wednesday.
  Fire Weather Watch in effect Wednesday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 418 AM MST Tue Feb 20 2024

Today...

High pressure conditions at the surface will be in control as
an upper level ridge is in place over the region. There will be
an approaching major shortwave trough upstream with mid-level
moisture advection from the baroclinic leaf feature of this
system in the form of a "dirty ridge" that will provide some
snow showers over the central mountains throughout the day.
There will just be some passing mid to high level clouds with
mostly cloudy skies elsewhere. The tightening of the pressure
gradient will also allow for surface winds to increase out of
the west to southwest over the region. Given that there will be
RH values right near the threshold of 15 percent, there will be
some spotty areas of marginally critical fire weather conditions
due to the presence of gap flow winds just downwind of
Walsenburg for a couple of hours during the afternoon. These
downsloping winds will warm adiabatically and allow for
temperatures to be quite warm over the lower elevations, and
especially for the plains, where high temps will max out in the
70s for most locations. For the higher terrain, highs will be in
the upper 40s to mid 50s for the upper Arkansas River Valley
and San Luis Valley, and generally in the upper 20s to low 40s
for the higher elevations.

Tonight...

Snow showers will continue throughout the night over the
central mountains. There could also be an isolated snow shower
or two over southern portions of the ContDvd. With mostly cloudy
skies and surface winds mixing, low temperatures will be quite
modified to be warmer that average for lows over most locations.
Along the banana belt area, where it will only drop down into
the upper 30s and even a few low 40s for some locations along
the mountain/plains interface. Lows will drop into the upper 30s
over the plains south of Highway 50 and into the low 30s north
of Highway 50, and generally in the upper teens to mid 20s for
high country. -Stewey

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 418 AM MST Tue Feb 20 2024

Upper ridge axis shifts to the east at the start of the period,
with stronger west southwest flow remaining in place. This will
support another day of above normal temperatures, along with
dry and windy conditions. Did raise high temps on Wednesday,
with the warmest temps well into the 60s expected across th
plains. Southwest winds and gusts look to be stronger on
Wednesday with more widespread low RH values likely in place.
Given this trend did go ahead and issue a Fire weather Watch for
portions of the southeast plains, where confidence was highest
for critical fire weather conditions to develop. It's quite
possible this development is a little more widespread, and will
need to monitor the extent of the strongest winds and driest
air. Shortwave energy will push overhead late in the day
Wednesday, supporting some increasing chances for light snow
across the Continental Divide. Most precip development should
stay confined to the higher terrain, however, it is possible for
a quick turning of the low to mid level winds occurs. If so,
could see rain or snow briefly across the Palmer Divide late
Wednesday into Wednesday evening.

A slight cool down with additional light snow chances across
mainly the higher terrain expected for Thursday into Thursday
night. Once again, development should stay confined to the
higher terrain but there is another low chance for light
development across the Palmer Divide. By late in the work week
into the weekend, upper ridging will once again be the trend
along with returning above normal temperatures to southern
Colorado.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1009 AM MST Tue Feb 20 2024

VFR conditions through the next 24 hours at all three terminals.
Winds will increase this afternoon out of the south to
southwest, with gusts 20 to 25 kts. Winds will subside this
evening and overnight. Mid and high clouds will continue across
the region through Wednesday mid morning. Winds will begin to
increase Wednesday morning out of the west.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
afternoon for COZ228>230-232-233.

&&

SHORT TERM...STEWARD
LONG TERM...RODRIGUEZ
AVIATION...MOZLEY
Hazardous weather outlook, Feb 20, 4:46 AM MST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
446 AM MST Tue Feb 20 2024

COZ058>089-093>099-211200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
446 AM MST Tue Feb 20 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Light snow will be possible across the central mountains. Spotty
near critical fire weather conditions are expected over the far
southern I-25 corridor

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are possible over the southeast
plains on Wednesday.

Periodic light snow showers with minor snow accumulations are
expected across the Continental Divide through Thursday night. A
brief round of rain and snow showers will be possible across the
Palmer Divide Wednesday night but little to no accumulation are
expected. Another fast moving system could bring a brief round
of rain and snow showers to the region Thursday night and early
Friday though any accumulations appear light and confined to above
6000 feet.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:11 AM MSTFire Weather WatchPUBHuerfano, Las Animas, Otero, Pueblo12 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.